Was I wrong to hold Insulin? - page 2

by Anne36 7,918 Views | 13 Comments

I had a bood sugar check of 75 during the 5:30 check. I was supposed to give 6 units of Novolog and there was no hold order in the MAR. I consulted 2 other Nurses on the floor who agreed the blood sugar was too low and I held it.... Read More


  1. 0
    Thanks Anne! great answer. As a nursing student with type 1 diabetes I am tired of being known as the "diabetic". Nice to know other people are aware
  2. 0
    Quick question!!

    I understand you DO NOT HOLD Lantus for a Blood Sugar of 59.

    What about Humulin N ? It is scheduled at 44 units Q am in the wee hours (6:00 am).

    Can I simply just Hold Humulin N, chart it as such and tell the oncoming nurse, or do I need to call the Doctor at 6 AM/
  3. 0
    Quote from pussNbootsDolly
    Quick question!!

    I understand you DO NOT HOLD Lantus for a Blood Sugar of 59.

    What about Humulin N ? It is scheduled at 44 units Q am in the wee hours (6:00 am).



    Can I simply just Hold Humulin N, chart it as such and tell the oncoming nurse, or do I need to call the Doctor at 6 AM/
    Do you not have a hypoglycemic protocol to follow?? I know with all our DM pts or any pt on SS insulin pharmacy adds the hypo protocol, this states what to do if the BS is that low. But to answer your question, yes I would hold and call the PCP if no other protocols to follow were added to the MAR. A BS of 59 is very low and the pt needs further interventions now. Did you treat the low BS??
  4. 0
    I completely agree you did the right thing by using your judgment. I think its ludicrous for your superior to tell you to give a milkshake while giving her the insulin. this is an elderly woman, her body will metabolize things a little slower and eventually it would have caught up with her in a negative way. You were also very smart to recheck it. After the recheck I would have called the Md and said this am she was 75 I with held her insulin waited and now she is at 133 are you okay with her receiving the 6 units after she ate 1/3 of her breakfast. Especially with the elderly we have to be very cautious to how they respond to meds. Kudos to you!


Top